Jump to content
CrazyBoards.org

Why did you decide to stop taking lithium?


Recommended Posts

Hi all,

Not doing so well here. The pdoc and I decided to re-add Seroquel to my mix, but at a much lower dosage than before (100mg, as opposed to 350mg). My withdrawal essentially dissappeared after this change was made. Before I go on, I just have to explain that I am sensitive to basically every medicine known to man. Case in point: I'm allergic to Benadryl. If there's a side-effect that happens to .001% of all people on a given drug, I'll get that side-effect. With that in mind, I need to tell you all that lithium, even at 300mg, is making me so sick. The doctor is weaning me off. Each day I've been on lithium, I've become sicker and sicker. The nausea, the runs, the lack of appetite, etc. And now, my anxiety is worse and I can't sleep. I swear, this drug is very activating to me. So many of you tried lithium and decided to try something else. Why? Did it make you sick? Did it not work? I look forward to reading your responses. Thanks in advance for your time.

P.S. I start to taper down tonight

Link to comment
Share on other sites

I stopped lithium cold turkey on day 6 of treatment. Days 1 and 2 I was on 300mg, days 3, 4, 5, and 6 I was up to 600mg. I was nauseous beyond belief - I actually threw up into my own mouth (gross, I know) 2 or 3 times on day 4 or 5 I think (and almost puked right on my boss, might I add, heh). I was shaky, headachy, tired, icky, groggy, and everything else nasty. I felt very off in every way possible and basically called telehealth and made sure I wouldn't die if I went off it cold turkey and then said fuck it because I could not take it anymore - I knew I wouldn't be able to work another day how I was feeling. I stopped it and felt much better the next day - A month later and I am now re-trying tegretol. I have had hellish headaches for about a week now. Ick. But NOTHING like with the lithium. It was really hell for me. I know what you're going through and I feel for you.

Link to comment
Share on other sites

Lithium makes me anxious too, but I've had to tough it out on a low dose to avoid dropping completely into depression. I'm working with my pdoc to figure out an alternative strategy. The only other bothersome side for me is that it irritates my urinary tract something aweful.

Good luck,

cache-monkey

Link to comment
Share on other sites

I stopped lithium after more than a year because, while it was very effective, it was suppressing my thyroid function. Fortunately, we caught it right away and after a period of supplementing it, my thyroid function recovered. (However temporarily, the family thyroid issue has caught up with me and I've now joined most of my biological relatives with needing to supplement.)

Fiona

Link to comment
Share on other sites

Lithium is a life-saving drug for many of us and it's the cheapest drug, despite the requisite blood test.

I had to quite lithium because:

1. it impaired my short term memory "I am dresse and read to go out...to where?"

2. My stream of conciousness would snap occasionally... "Hi..how are.... where am I... oh yeah...nice to meet you."

3. I slept a lot and didn't feel like doing anything. (extreme lethargy)

4. I feel so groggy in the morning.

<{POST_SNAPBACK}>

Me too.  Exactly.  I also became serverly dehydrated a couple of times taking lithium, even though I was drinking tons of water.

Link to comment
Share on other sites

yet more evidence (in my eyes, anyway) of a deep split between traditional and soft bipolar types. it's not just subjective guesswork with symptoms: different bipolar types react differently to different medications, with lithium being -a- good litmus test.

<{POST_SNAPBACK}>

Link to comment
Share on other sites

I was put on lithium last Monday and as of this Monday am off it again.  Doc started me at 750mg, 2 lovely days of diarrhea, horrible nausea and vomiting, then she dropped the dose to 500mg.  The Shakes arrived (still have a residual tremor in my right hand), so in addition to horrible nausea I now had uncontrollable shaking hands and a leg that wouldn't stop doing a jig.  Ergo: lithium is BAD for me.

As for the BP1/2 lithium litmus test, I really don't know.  My dx has done a bit of swinging (no puns re mood swings intended) between 2 and 1 and the pdoc is currently settled on 1. 

Link to comment
Share on other sites

That sort of a study would (lithim vs. bipolar 1 and 2) be very interesting although somehow I think for myself I am just super-sensitive to most meds thus why I cannot handle the majority of them. I seem to be doing well on 200mg tegretol right now - but who knows what my blood serum level is? Not me, not yet. I've been on it for a week and a bit and was told my doc to go after 1 month - so, I guess I'll know then. It is however causing me terrible headaches. Ah, I guess I'll just have to deal with it. /minor hijacking of thread to discuss self.

Yes, I think we have the same brain cootie infestation! Am also super-sensitive to side effects - as a friend said to me earlier this week, I must be one of the freak statistical outliers who picks up every side effect known to woman (or man, if you insist).  Interestingly though (my own hijack to talk about myself), I picked up The Rash on 250mg? (can't remember) lamictal, lost it when we went right down on the dosage, and have gone all the way up to 400mg without any problems.  Pdoc cannot explain, neither can I, but I'm just happy to be on two meds that work (trileptal and lamictal; the thorazine I hate, but it makes me sleep, and the valium is a necessary evil right now).  Good luck on the tegretol --- sorry to hear about the headaches though; hope they disappear asap.

PS another similarity - doc is considering dropping thorazine and going back to seroquel.  We'll see.  *rolling eyes*

Link to comment
Share on other sites

Yes, I think we have the same brain cootie infestation! Am also super-sensitive to side effects - as a friend said to me earlier this week, I must be one of the freak statistical outliers who picks up every side effect known to woman (or man, if you insist).
Link to comment
Share on other sites

Guest Skittle unlogged

You no likely seroquel?

Damn, also just lost a post.  May as well carry on with the thread hijack while we're at it (apologies to everyone else).

I was actually on seroquel for more than a year, but it reached the stage where I could take 7 or 8 pills at night (although I realise that it's more sedating at the lower levels) and still not sleep.

I've been seeing a wonderful pdoc since April (she actually listens to me, imagine that), and y'day she suggested that we consider trying the seroquel again.  Since there are nights when I still stay wide awake on 300mg thorazine and 15mg of valium (my head goes "I will NOT sleep, I will NOT sleep"), she reckons that the seroquel might be more effective in making my mind shut up.  It's apparently not nearly as sedating as the thorazine, but has a better effect on finding the mind's "off switch".  We'll see.  (Another advantage to this pdoc is that she actually gives me a choice as to what to put into my body - a bloody miracle, given my past experience with Evil Pdocs)

Good luck with the temazepam - I have no experience with it, but it sounds like a good plan to try taking it over the weekend.  Have you thought about taking it much earlier in the evening - eg 8pm, if you can stand going to bed that early?  Have you checked crazymeds to see how long it hangs around in your system?  Could be that it initially knocks you out for ages, but then your body becomes accustomed to it.

/thread hijack over

Back to the anticonvulsants.  Have joined you with the crashing headache.  Since my increase to 400mg lamictal y'day have that and horrible body aches.  Oh joy.

Link to comment
Share on other sites

Guest Skittle unlogged

PS Apologies again to everyone for taking over the thread like this.  Echo - perhaps we should take it to pm's if you want to continue this discussion.

For what it's worth, back on the lithium topic - my hand and leg tremors have finallly disappeared 4 days after stopping it.  TG!

Link to comment
Share on other sites

I also appologise for the PM hijacking - sometimes a wonderful topic seems to be a good lead in to a bunch of other wonderful topics. I am sorry though to the post starter, and anyone else who was bothered. PM's are a good tool that should be used. Amen.

Link to comment
Share on other sites

Lithium sped up my cycling to ulradian (it goes there anyway but wasn't there when I started).  My mixed states got worse, I was exausted and  felt stupid and zombified.  I felt like I was seriously losing my mind when I was on it.  Took it for six weeks and was on 1000mg.  Started cutting myself again after 14 years.

I didn't like Lithium at all.  And it didn't seem to like me either.  So I went off it and opted for Epival and Seroquel which really did the trick.

You can't get me to say one good thing about Lithium.  But like everything... what works for some doesn't work for others.  Just gotta try and see.  If you hate it, try something else.  There is no point in suffering.

Link to comment
Share on other sites

  • 3 weeks later...

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...